CSN Login
Members Online: 14

Please help! Can my boyfriends chemotherapy affect my skin or body thru fluids?

Strella80
Posts: 1
Joined: Jul 2009

My boyfriend is going through strong chemotherapy treatments via port and I am concerned that the chemotherapy can effect my health through the exchange of body fluids, specifically saliva. I have recently formed a rash around my lips that seems to be severe chapping but is fairly sore and I am wondering if anyone can tell me if this could be a result of his therapies. He is being cycled through 6 months of bi weekly treatments lasting 3 days per treatment. He is also being given a drug that I don't know the name of that causes him to go numb when eating anything cold.

I hope there is someone who can help me shed some light on this. The doctors say not to worry but that's easire said than done with a burning rash on my mouth. By the way, I have no history of cold sores and neither does he which adds to my concern for myself and also his health.

Please help!
Strella80

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

I apppreciate your concern. I am not a doctor or a professor or a researcher, but I am pretty sure that the chemotherapy is going into his blood stream and does not impact his mouth or saliva, especially since he is not taking it orally. (My wife kissed me all the time during chemotherapy and all she ever got was disgusted :)).

If someone tells you differently and with some degree of veracity and proof, I will be surprised but enlightened.

In the meantime, might I suggest that your cold sores and chapped lips and so forth might be a result of either happenstance OR stress?

Cold sores are sometimes herpes-derivative, and chicken pox is a herpes-related disease. I bring that up because those who have had chicken pox sometimes later develop shingles, for example, but also cold sores. These are often driven to the surface by stress.

Perhaps you need to give yourself a break?

You clearly care for your significant other. You must also care for yourself. I have a strong feeling that with proper care the cold sores and chapped lips and such will disappear, while your boyfriend will still be there for you to love and care for while he fights this battle, and a battle it is, for both of you.

Do not let the cancer impact you the way that it is now doing so. If you do, the cancer is getting more than it has any 'right' to, and it has, after all, very few rights.

Take care of yourself, continue to provide love to your boyfriend, and let me know if someone discovers that chemotherapy is a communicable disease.

I have heard of stranger things.

Take care and best wishes,

Joe

seanslove's picture
seanslove
Posts: 71
Joined: Jul 2009

Strella80,

One of my husband first thoughts was his cancer or chemo could affect me,which his doctors clearly put to rest. We were told no cancer can not be transmitted through any body fluid nor can chemo. The only way chemo can affect another is if that person become pregnat while the other is recieving chemo,at which time the semen can carry chemo into the fertilization process. Other than that,unless you have the chemo agent dircetly in contact with your skin,which is said to burn,you are safe.

slickwilly's picture
slickwilly
Posts: 339
Joined: Feb 2007

When I was going through CHOP+Rituxin It was made clear to me that I could not touch anyone for three days. All my clothes and bedding had to be washed seperately from the rest of the family. When I used a toilet it had to be flushed twice. My whole house smelled like chemo so I would take three baths a day to soak it out of my pours. So I am really wondering what the right answer is here. It seems that Oncologists are either not on the same page or the drugs and doses make a difference. The fact remains that I smelled so bad that no one would want to touch me anyway. I'll have to dig through some of my old literature on my chemo and see if I can find anything. Slickwilly

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

Let it not be said that I am not willing to admit a mistake. After reading your response, slickwilly, and faithandprayer's below, I humbly acknowledge that my post was in error.

I had not, heretofore, in the time I have been on this site, read of such a thing, and I certainly was given no such warnings either of the times I endured chemotherapy (cisplatin first go-round, carboplatin and taxol the second). And, in neither case did my wife and I let a fear of transferring effects to her stop us from indulging in romantic/erotic activities (the drugs did that all by themselves :)).

In my (meek) defense, I will point out that hubby's docs, according to the poster, indicated there was "nothing to worry about" with whatever chemotherapy hub is being given.

Still, I have learned something. I thank you folks for the head's up.

Take care,

Joe

faithandprayer's picture
faithandprayer
Posts: 177
Joined: Jul 2009

No need to be humbled, Joe! You are SO experienced in this cancer thing, and I think your response is an important angle in the puzzle. It seems it varies from dr to dr, and possibly chemo to chemo - so people should know this & based on the info, determine for themselves what is necessary & what is excessive.

I learned something new, too! I just assumed everyone was flushing twice and wondered if this would, at any point create a water shortage?!?! Good to know that not everyone's water bill is doubling ;-)

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

You are something else again :).

Take care, sweetness,

Joe

John23
Posts: 1832
Joined: Jan 2007

Strella80 -

Re:
"I am concerned that the chemotherapy can effect my health through the exchange of body fluids"

"slickwilly" gave you the best answer!

You're already showing the effects of second-hand contact with
a very powerful chemical. It's unfortunate for both you and
your friend, but intimate contact may have to be avoided, or
very carefully negotiated until the "hazard" is over. It may take
just days, or weeks, or months. The Oncologist should know
the exact time-frame for the drug's life. You may want to have
your own doctor check into your side-effect problem.

Drinking plenty of water can help flush the drugs out of the
system, and there are many common items that can neutralize
the effects of "chemo (grapefruit juice?).

The Oncologist should be able to provide a list of those things,
since the Oncologist has to provide the patient with a list of things
to avoid eating or drinking during treatment. Many "normal"
food products can greatly weaken the effects of the chemicals
used during the "therapy", and are to be avoided by the patient.

Think healthy!

faithandprayer's picture
faithandprayer
Posts: 177
Joined: Jul 2009

For my chemo, I was told to flush the toilet twice, barrier w/intimacy, caution when kissing hubby, etc. This was revisited at least 3 different times at my first chemo preparation - in other words, they made it very clear to us.

slickwilly's picture
slickwilly
Posts: 339
Joined: Feb 2007

Joe. You will always get a pass from me as we are all learning here. It could be that your Oncologist figured you were not the type of person that would get close to anyone. Just kidding Joe! I pulled out my chemo book and it says "chemotherapy drugs can be passed into body fluids for 48 hours after a drug is given". This includes Urine, perspiration, bowel movements and vomit. It is recommended that caregivers wear playtex gloves when handling fluids or linens containing body fluids. Clothes should be washed with bleach and your regular laundry detergent.
I took care of my own laundry and my wife would not touch me. 6 years out of cancer and she still does not touch me. I think I better read her this chemo book ha ha. We just need a T-Shirt that says "toxic, no hugs". Everyone have a good weekend. Slickwilly

slickwilly's picture
slickwilly
Posts: 339
Joined: Feb 2007

My wife was pretty upset when the doctor said I needed chemo. I told her it meant
C-clean
H-house
E-each
M-monday
O-only
She was just fine after that. Slickwilly

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network